'I went through living hell'

‘I went through living hell’

A woman who developed alopecia after stopping hormonal birth control is sharing her story — so others can prepare for the nightmare.

After taking oral contraceptive for 10 years, Chancey Sessions, from Alabama, got off the pill in November.

What followed was shocking hair loss — 60% of coverage in just two months — and doctors’ false assurance that birth control cessation doesn’t cause any damage to the body.

“Bulls–t. I literally went through living hell for the past four months,” she said. “Every time I would go to the doctor they would say, ‘Oh, birth control will help this.’ ‘Your birth control is lacking? Let’s up your dose. It will help this.’”

In February, she posted her first TikTok on the subject. “Birth control doesn’t mess you up that bad …,” she wrote over a clip that showed her patchy scalp, which now has more than 9 million views.

Doctors told the Arizona native that she was just shedding, which is normal when getting off birth control.
Chancey Sessions began her “living nightmare” with long, healthy locks.
@chan.sessions

Sessions claimed she immediately went back to her gynecologist to report her traumatic experience. But the doctor told her that shedding is normal — and then reportedly suggested she go back on birth control.

“I truly felt like my life was ending,” Sessions told BuzzFeed. “I knew something was up before it got bad, but no one around me would take me seriously.”

“My in-laws and parents kept stating it was due to stress, and I was very annoyed by it because I knew that it most certainly was not,” she said. “I was in the middle of truly one of the happiest moments of my life, on my honeymoon in Bora Bora and Tahiti, when I first noticed something was up.”

diagnosed with alopecia
Doctors told the Alabaman that she was just shedding, which is normal when stopping birth control.
@chan.sessions
Chauncey Sessions
Hair loss caused by hormonal shock is called telogen effluvium.
@chan.sessions
Clumps of hair
The TikTok user showed the clumps of hair she lost — and her recovery — in a series of updates on the platform.
@chan.sessions
Stopping birth control hair loss
Thankfully for Sessions, her hair “grew back just as quick as it fell out.”

@chan.sessions

A dermatologist told Sessions she was amid “hormonal shock,” as blood tests and a biopsy determined that going off birth control had triggered alopecia.

Sessions had suffered from telogen effluvium, a condition characterized by hair loss that occurs in the wake of a traumatic physiological event — such as abruptly ceasing daily contraception — that causes hormones to go haywire. The name refers to the resting phase of hair growth, called the telogen phase, which birth control is known to slow down to the degree that it causes a backlash upon readjusting to the body’s natural cycle.

The onset occurs over a two- to three-month period, according to the National Library of Medicine, after which regrowth begins at three to six moths, though hair loss can last longer in some.

“I’m grateful for the amount of hair I still have. It could be much worse. I’ve seen a lot worse,” Sessions said in a follow-up video. “I have seven to 10 bald patches on my scalp. Yeah, I’ve been wearing a hat for two months because of how bad my hair is, and I’m grateful.”

In fear she’d lose all her locks, Sessions said she bought a wig. But to her surprise, she noted that her hair “grew back just as quick as it fell out.”

“It was peach fuzz in February, but now I have 2- to 3-inch hairs all around,” she told BuzzFeed.

“It’s nothing to rave about,” she said in a May TikTok update. “They’re so tiny … But that alone is just so comforting to me.”

.

Leave a Comment

Your email address will not be published.